Utah, 2022Dense Fog in Utah, December 9 to 10, 2022
December 9 to 10, 2022 · NWS GJT · 1 event in 1 county or zone
Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 9, 4:27 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 9, 4:27 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
427 PM MST Fri Dec 9 2022
.SHORT TERM...(Tonight through Saturday night)
Issued at 248 PM MST Fri Dec 9 2022
Water vapor is showing a distinct wave moving across the Wyoming
Rockies this afternoon. We had some light warm advective snow on
the leading edge of this system with minimal accumulations. Snow
will continue through the evening but become a bit more convective
in nature as the cold air aloft moves through. This means an
uptick in snow rates but this will be out of here before anything
significant can fall. Looks like a few inches over the peaks of
the Park Range will be on the high end of things. Otherwise the
forecasting challenge will be low clouds and stratus hanging out
in the Uinta Basin and temperatures across the board. See now
reason to stray from persistence with the stratus rebounding
across the U.Basin overnight again. The biggest question will be
how widespread is the dense fog and this is definitely a weak
point in my forecast abilities. Persistence again would favor more
dense fog forming but in no way to have the courage to hoist an
advisory at this point in the afternoon. Something for the next
shifts to monitor. The high res models and associated bufkit
sounding to favor a repeat of this morning. Otherwise once this
wave passes we will have a period of rather quiet weather until
the next storm...a big one...will arrives late in the weekend.
Temperatures will be highly dependent on clouds both aloft and
lingering off the surface...and also the strength of the
inversions aloft. Temperatures overall don't look quite as cold as
last night but some of the cold pools could prove me wrong.
Increasing moisture aloft Saturday night and continued WAA should
help for warmer temperatures at elevation ahead of the warmest
day of the forecast on Sunday.
.LONG TERM...(Sunday through Friday)
Issued at 248 PM MST Fri Dec 9 2022
The outlook for the coming week starts with the warmest day of the
week Sunday. High temperatures will be five to ten degrees above
normal with gusty southwest winds ahead of the approaching winter
system. Enjoy the warm day because it will be the last a while.
Models are in good agreement with the deep, cold core low moving
onshore over southern Oregon and Northern California Sunday morning,
and dropping into the Great Basin by Sunday evening supported by a
strong arctic jet and a jet streak on its southeastern flank pushing
up into Utah. The strong westerly flow to the south of this low
pulls significant moisture with it off the Pacific Ocean. Though the
Sierra Nevada range wrings a lot of the moisture out of this weak
atmospheric river (AR), the low pulls enough moisture inland to
bring snow to eastern Utah and Western Colorado; not a particularly
big, deep snow, but still a significant snow storm with impacts. As
this low continues to track east into northern Utah, the left exit
region of the jet streak moves over northeastern Utah around
midnight Sunday, kicking off convective activity over the Uinta
Mountains which spreads southeast across the region as the left exit
region transits the area by noon Monday. Look for wide spread snow
showers across the higher terrain Monday and light rain showers in
the lower valleys. Some of the snow showers will be heavy at times
causing roads to become icy and snowpacked through the day in the
high country. Overnight Monday, the low track over the northern half
of the region with the associated cold front transiting the region
west to east between about midnight and 6AM. Expect gusty winds and
a period of heavy snow with the frontal passage. The roads in the
lower warm valleys may experience flash freezing early Tuesday
morning as this front moves through, possibly making morning commute
treacherous on ice. Tuesdays temperatures across the region will be
10 to 20 degrees below normal behind the front.
As the low kicks out over the Plains Tuesday, wrap around moisture
will keep snow showers going in the northern and central Colorado
mountains Tuesday into Wednesday, finishing up in the Elkhead
Mountains and the Park Range Wednesday night. Beyond Wednesday, the
model guidance diverges, but tend to cluster around a ridge over the
Gulf of Alaska keeping a northerly flow over the Rocky Mountain and
Great Basin, bringing cold air out of northern Canada down over the
region. This will keep temperatures well below normal through the
remainder of work week with morning lows in the single digits to
below zero and afternoon highs not even reaching the freezing point
in the lower valleys. You'll want to dress warm next week. Stay
tuned as the forecast for next week matures so you can plan
accordingly.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 424 PM MST Fri Dec 9 2022
LIFR to MVFR cigs and vsby will linger over KVEL through the night.
Otherwise, generally VFR conditions with passing mid to high
level cloudiness will be in place over northern and central
Colorado TAF sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Dec 9, 4:29 AM MST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
429 AM MST Fri Dec 9 2022
COZ001>014-017>023-UTZ022>025-027>029-101130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
429 AM MST Fri Dec 9 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered light snow showers are expected over the northern
mountains of eastern Utah and western Colorado this afternoon and
into this evening as a weak disturbance passes over the area.
Accumulations are expected to be light and localized with 1 to 3
inches possible over portions of the Elkhead and Park Mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Significant snowfall is possible late Sunday night through Tuesday
as a strong winter storm moves through the area. Early indications
suggests a foot or more of new snow across the mountains and up to
5 inches in the high valleys during this timeframe. Moisture
wrapping around the exiting storm system may bring an additional
few inches to the northern mountains through the middle of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Eastern Uinta Basin
- When
- December 9, 5:50 PM MST to December 10, 4:40 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours that evening and into the next morning.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 9 to 10, 20222 deaths · 1 event
- Flooding and Heavy Snow in California, December 9 to 12, 20221 death · $31,000 · 18 events
- Dense Fog in Illinois, December 9, 202219 events
- Avalanche and Heavy Snow in Idaho, December 9 to 12, 202218 events
- Winter Weather in Wisconsin, December 9, 202215 events
- Dense Fog in Kentucky, December 9, 202214 events
- Dense Fog in Missouri, December 9, 202211 events
- Heavy Snow in Washington, December 9 to 11, 20229 events
- High Wind in Oregon, December 9 to 10, 202276 kt wind · 5 events
- Coastal Flood in Puerto Rico, December 9, 2022$2,000 · 4 events
- Heavy Snow in Wisconsin, December 9, 20223 events
- Heavy Snow in Washington, December 9 to 10, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060383.